The latest research & treatment news about Hepatitis C infection, diagnosis, symptoms and treatment.

Menu Search

Toxic Hepatitis and Drug-Induced Hepatitis

Certain chemicals have toxic effects on the liver and when taken by mouth or injected parenterally produce acute liver cell necrosis, or toxic hepatitis. The chemicals most commonly implicated in this disease are carbon tetrachloride, phosphorus, chloroform, and gold compounds. These substances are true hepatotoxins. Many medications may induce hepatitis but and sensitizing rather than toxic. The result, drug-induced hepatitis, is similar to acute viral hepatitis; however, parenchymal destruction tends to be more extensive. Some examples of medications that can lead to hepatitis are isoniazid, halothane, acetaminophen, and certain antibiotics, antimetabolites, and anesthetic agents.

TOXIC HEPATITIS: MANIFESTATIONS AND MANAGEMENT

Toxic hepatitis resembles viral hepatitis in onset. Obtaining a history of exposure to hepatotoxic chemicals, medications, or other agents assists in early initiation of treatment and removal of the offending agent. Anorexia, nausea, and vomiting are the usual symptoms; jaundice and hepatomegaly are noted on physical assessment. Symptoms are more intense for the more severely toxic patient. Recovery from acute toxic hepatitis is rapid if the hepatotoxin is identified early and removed or if exposure to the agent has been limited. Recovery, however, is unlikely if there is a prolonged period between exposure and onset of symptoms. There are no effective antidotes. The fever rises; the patient becomes very toxic and prostrated. Vomiting may be persistent, with the emesis containing blood. Clotting abnormalities may be severe, and hemorrhages may appear under the skin. The severe gastrointestinal symptoms may lead to vascular collapse. Delirium, coma, and convulsions develop, and within a few days the patient usually dies of fulminant hepatic failure. Short of liver transplantation, few treatment options are available.
Therapy is directed toward restoring and maintaining fluid and electrolyte balance, blood replacement, and provision of comfort and supportive measures. A few patients recover from acute toxic hepatitis only to develop chronic liver disease. In the event that the liver heals, there may be scarring, followed by postnecrotic cirrhosis.

DRUG-INDUCED HEPATITIS: MANIFESTATIONS AND MANAGEMENT

Medication-induced hepatitis is responsible for up to 25% of cases of fulminant hepatic failure in the United States. Manifestations of sensitivity to a medication may occur on the first day of its use or not until several months later, depending on the medication. Usually, the onset is abrupt, with chills, fever, rash, pruritis, arthralgia, anorexia, and nausea. Later, there may be jaundice and dark urine and an enlarged and tender liver. When the offending medication is withdrawn, symptoms may gradually subside. Reactions may be severe, however, and even fatal, even though the medication is stopped. If fever, rash, or pruritis occurs from any medication, its use should be stopped immediately.

Although any medication can affect liver function, those most commonly associated with liver injury include but are not limited to anesthetic agents, medications used to trat rheumatic and musculoskeletal disease, antidepressants, psychotropic medications, anticonvulsants, and antituberculosis agents.

Halothane (Fluothane), a commonly used nonexplosive inhalation anesthetic, may cause serious, and sometimes fatal, liver damage; therefore, its use is contraindicated in (1) patients with known liver disease; (2) repeated instances, particularly in patients who have had a fever of unknown cause after the first administration of halothane; and (3) patients with evidence of prior sensitization. Such sensitization would have been evident during the second postoperative week, with such manifestations as fever, rash, eosinophilia, arthralgia, or jaundice.

Source: Brunner and Suddharth’s Textbook of Medical-Surgical Nursing (Eight Edition), by Suzanne C. Smeltzer and Brenda G. Bare. 1996 Lippincott-Raven Publishers, Pittsburg (p.984)